Jump to content
CrazyBoards.org

OCD...is my med making me worse?


Recommended Posts

Hi all,

I've started taking Zoloft for OCD in the past 3 weeks but it has made my obsessive symptoms much worse!  On 50mg they were 10 times worse than prior to my starting meds and when i reduced it to 25mg they're still about twice as bad.  I read somewhere that a worsening of OCD symptoms early on can be a predictor of a good response to medication in a month or so.  Is this right?  Has anyone else had this happen to them, or is Zoloft not for me?  I can't believe the med should make things worse!!  PS- i'm straight-O, not conventional OCD...

CCC

Link to comment
Share on other sites

I'm pure O as well.

Zoloft isn't the best SSRI for anxiety disorders as it has a small effect on dopamine which can make things worse, particularly at first.  If it's the first SSRI you've been on, it's not uncommon to have some startup anxiety that goes away around the time the med comes to full effect.  Give it a couple more weeks if you can stand it.  If you can't stand it, quit.  There's a bazillion other meds ou could be taking instead that might not have this effect.  All you have to lose is time. 

OCD usually requires HIGH doses of SSRIs, so don't be surprised if you don't get much relief from the Zoloft until you're at 200msg or more. 

I found high dose SSRIs to be moderately helpful with obsessions but useless for violent intrusive thoughts and that kind of thing.  As the intrusive thoughts are by far my least favorite OCD symptom, I've gone with Seroquel, a mild anti-psychotic, as my main OCD med.  The intrusive thoughts have gone from a several a day to 2-3 a week.  I'd guess that I spend less than an hour a day stuck in thought loops.

Link to comment
Share on other sites

i seem to have found that too.  i experienced that with lexapro in january - that if anything it seemed to make the character of my thoughts more intrusive - and now with prozac.  i guess they make me less suicidal and a little better at handling stress, but they certainly don't do shit for my ocd.  i've been up to 200 mg on luvox, and all the ssri's seem to do the same thing - make me pretty numb, but not necessarily help me with the intrusive thoughts at all - and if anything make them worse. 

Link to comment
Share on other sites

The first few weeks of a new drug are often an agitated state and you have to be prepared for this and willing to stick it out.

Normally this would pass after about 2-4 weeks on something like zoloft, and if anything, you would probably find yourself benefitting from higher doses in the future.  Alternatively a different ssri like paxil might be better for you. 

A good dr should offer you some benzo's to take during this tough first few weeks, and ideally you will be seeking some sort of therapy as well or reading self help books.

Longer term, its starting to become pretty common to combine atypical ap's like seroquel with an ssri for bad cases of ocd, but it all depends on the individual.

Link to comment
Share on other sites

  • 5 years later...

It wasn't an SSRI, but Risperdal made me a LOT more obessive and paranoid. My pdoc kept telling me to take more (well, MORE is relative since it was only up to 3 mg) because she thought it would help me, but it only got worse. Like where I'd get disoriented and worried that people were trying to kill me and SUPER obsessed about everything, especially filth. So I think it's possible that just certain meds will affect certain people that way. That doesn't mean every drug in that class will do that. Geodon made me NOT obsessive and that was also an antipsychotic...

Link to comment
Share on other sites

It wasn't an SSRI, but Risperdal made me a LOT more obessive and paranoid. My pdoc kept telling me to take more (well, MORE is relative since it was only up to 3 mg) because she thought it would help me, but it only got worse. Like where I'd get disoriented and worried that people were trying to kill me and SUPER obsessed about everything, especially filth. So I think it's possible that just certain meds will affect certain people that way. That doesn't mean every drug in that class will do that. Geodon made me NOT obsessive and that was also an antipsychotic...

I've found 2 mgs Risperdal to be quite helpful in combination with 80mgs Celexa. It sounds like you had almost an akathisia type side effect to the risperdal which hiked up your anxiety and made your OCD worse. That happened to me on Haldol.

Link to comment
Share on other sites

It wasn't an SSRI, but Risperdal made me a LOT more obessive and paranoid. My pdoc kept telling me to take more (well, MORE is relative since it was only up to 3 mg) because she thought it would help me, but it only got worse. Like where I'd get disoriented and worried that people were trying to kill me and SUPER obsessed about everything, especially filth. So I think it's possible that just certain meds will affect certain people that way. That doesn't mean every drug in that class will do that. Geodon made me NOT obsessive and that was also an antipsychotic...

I've found 2 mgs Risperdal to be quite helpful in combination with 80mgs Celexa. It sounds like you had almost an akathisia type side effect to the risperdal which hiked up your anxiety and made your OCD worse. That happened to me on Haldol.

Ah, perhaps you're right...I wish my pdoc would have thought of that.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...